Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS New York, NY

July 11, 2001Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2001, 7:55 AM EDT for Suffolk County, New York. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 7:55 AM EDT (11:55 UTC)
Expired
Jul 11, 2001, 9:00 AM EDT
In force
65 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:10 AM EDTThunderstorm Wind 53 MStony Brook, NY
Jul 11, 8:30 AM EDTHail 0.75Ridge, NY
Jul 11, 9:00 AM EDTHail 0.75Flanders, NY
Jul 11, 9:05 AM EDTThunderstorm Wind 52 ESouthampton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 5:30 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1879 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 111155
SVROKX

NYC103-111300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
755 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 900 AM EDT

* AT 754 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUNTINGTON STATION...OR ABOUT OVER
  SYOSSET...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER HUNTINGTON STATION...3 MILES SOUTH OF HUNTINGTON AT 805 AM EDT
  2 MILES NORTH OF DIX HILLS AT 820 AM EDT
  OVER COMMACK AT 825 AM EDT
  OVER SMITHTOWN...HAUPPAUGE AT 840 AM EDT
  OVER CENTEREACH...3 MILES NORTH OF RONKONKOMA AT 855 AM EDT
  2 MILES WEST OF FARMINGVILLE AT 900 AM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
WEDNESDAY MORNING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.

LAT...LON 4093 7346 4070 7342 4075 7300 4097 7299

GC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 2:40 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 AM EDT WED JUL 11 2001

MDLS CONSISTANT IN SHOWG UPR LO SPINNG SHTWV THRU FA. NEXT ONE SHUD
BE THIS MRNG ESTIMATG FRM 10 TO AROUND 18Z...ROUGHLY. SO WL WORD ZFP
MINIMAL CHC SHWRS/TSTMS ESP THIS MRNG...ETC. NEXT SHTWV...THU BUT
EVEN SO THINKG CAP...ALONG WITH DWNSLPG NW FLO SHUD STOP ANY CONVCTN
ACRS CWA...BUT POINTS NWD CUD GET SOMETHING. THUS WL KEEP THU DRY
BUT MENTION CHC AFTN SPRINKLES. FWC TEMPS LUK GUD...AND POPS FOR THE
MOST PART LUK OK...BUT WL TWEAK NWRN ZNS TO BE 30. WRKZFP IN AWIPS.

.OKX...NONE.

WOOLDRIDGE

In the hours before

Special weather statement, Jul 11, 3:00 AM EDT, 4 hours 55 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
300 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOME
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHE+R INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 3:16 AM EDT, 4 hours 39 minutes before
CTZ005>012-NJZ003-006-NYZ071>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
316 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED A PORTION OF THE TRI-STATE IN THE SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA FOR THIS MORNING...

THE PORTION INCLUDES ALL OF NEW YORK CITY...SOUTHERN CONNECTICUT AND
LONG ISLAND.

NATIONAL WEATHER SERVICE RADAR WAS SHOWING A GROWING AREA OF
THUNDERSTORMS ACROSS NORTH CENTRAL PENNSYLVANIA. THIS AREA IS
EXPECTED TO REACH THE METRO AREA BY DAYBREAK.

SOME OF THESE STORM CAN PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND
LARGE HAIL.

STAY TUNED wTO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 5:07 AM EDT, 2 hours 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATERH WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHTER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Special weather statement, Jul 11, 5:13 AM EDT, 2 hours 42 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-111600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY ...CORRECTED...
513 AM EDT WED JUL 11 2001

...THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA
HAS PLACED THE ENTIRE TRI-STATE REGION INTO A SEVERE WEATHER WATCH
BOX UNTIL 10 AM...

RADAR WAS SHOWING AN AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING
INTO NORTHEAST PENNSYLVANIA. THIS AREA IS EXPECTED TO ENTER THE
METRO AREA AROUND 6 AM OR SO.

THESE THUNDERSTORMS HAD A HISTORY OF PRODUCING STRONG WIND GUSTS.
THEY COULD ALSO PRODUCE LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

jFOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

WOOLDRIDGE
Local storm report, Jul 11, 7:18 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
718 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

07W05 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN
Local storm report, Jul 11, 7:41 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
741 AM EDT WED JUL 11 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 AM    WAYNE                     NJ   WIND DAMAGE
07/11/01   PASSAIC                        TREE LIMBS DOWN

0720 AM    SADDLE RIVER              NJ   WIND DAMAGE
07/11/01   BERGEN                         LARGE TREE DOWN ACROSS RT
                                          17 NEAR SADDLE RIVER

0735 AM    CARLSTADT                 NJ   WIND DAMAGE
07/11/01   BERGEN                         TREES AND POWER LINES DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:08 AM EDTSevere Thunderstorm WarningOKXRockland, Westchester57 min
Jul 11, 7:38 AM EDTSevere Thunderstorm WarningOKXNassau52 min
Jul 11, 8:50 AM EDTSevere Thunderstorm WarningOKXSuffolk40 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.